Category Archives: Methadone

All posts about methadone the drug.

Methadone addiction-a synthetic prison

It’s a bunch of bullshit! That’s my quick, gut reaction to what I feel methadone addiction is. I know that’s not going to explain it though, so I will try explaining in another way. I will quickly say that I am not a medical doctor. All the info I will post is from the research I have done on the net, and info I have gathered via personal experience. I think I probably should have done this nearer the beginning (of the blog), but better late then not at. Here’s what I came up with:

The way I feel when taking methadone is quite different from the way I feel with other opiates. Taking Oxycontin could best be described as orgasmic. I remember it being an intense rush of euphoria that was very potent- an in your face type of high. Oxycontin just busts down the door and wraps you in a tight, electrifying hug, but then lets go relatively quickly. Methadone is much more subtle. Instead of busting down the door, it seeps under, over and through the cracks. It slithers in and around, and gradually wraps me in a warm velvety blanket. The high begins as a distant vibration that slowly envelops until there is a constant thrum reverberating throughout my body. It is long, and lasts for hours and hours. That is the best way I can describe the difference in the two highs. There is also a chemical difference in the two.

People often use the term opiates in a general way to describe all the opiate drugs. There are actually different types of opiates. Oxycontin and heroin are semi-synthetic opiates. Very basically, this means that each have natural properties as well as some man made properties. Methadone on the other hand is completely man made, and is a synthetic opiate. The difference is staggering. The strength of both types is generally measured in half-life. Half-life is the amount of time it takes half the drug to be eliminated (broken down) by your blood. Oxycontin has a half-life of roughly 3 to 4 hours. Methadone, has an average half-life of 22 hours! This is why the methadone clinics can treat patients on a daily, rather than an hourly basis. This is also why overdose is a real threat when using methadone. The euphoric effects have long since worn off while there are still high levels of the drug in the bloodstream. When a person ingests more of the drug to again feel the “high”, the levels become toxic, and overdose can occur.

The way opiates work in the brain is that they mimic a chemical (endorphins) that the body produces naturally in times of great stress or pain. The drug binds to specific opiate receptors in the brain, and causes them to fire off at a much higher rate than normal. The opiates end up taking the place of the endorphins and eventually the brain shuts down that function. Why should the body create something that it no longer needs? The adverse effect of this is highlighted when a person, such as myself, attempts to detox. All the body’s normal defenses against pain are no longer working, so the physical pain associated with detox are made that much more painful. Problems also arise when the body, so starved for essential vitamins and minerals because of a horrible diet,  no longer has a “feel good” hiding these deficiencies. After researching, and without advice from the methadone clinic, I have found that it is very advisable to take  a good multivitamin while detoxing. Thanks for nothing I say to them.

I have already described in an earlier post (named Methadone) what the physical symptoms are like. What I want to make very clear is that the synthetic opiate known as methadone, produces the absolute worst withdrawal symptoms of all the known opiates. It is a very dangerous drug that is used as a not-so-quick fix without addressing the problem that led to us going to the clinic in the first place. I will tell anyone who will listen…these clinics want you comfortably numb. While you are, with no real push to ever get you clean, they can continue to rape you (figuratively)- just as the person that once sold you the Oxycontin did. Never, ever fool yourself into believing they have your best interest in mind. If they did, I would not have been in the same place five years later on a higher dose.

I want to say one last thing. Last Friday, after having such a good week, I decided to decrease for the second week in a row. I am now at 30mgs of methadone/day. As a result of this I have been feeling very bad the past few days. I refuse to say that I shouldn’t have decreased, but the fact still remains…I am in much pain at the moment. I really wish, for the sake of anyone else that does this, and for my sake as well, that I could tell you it’s not painful. It is-you know it is, but I want to show that it can be done. Not only that, I want to show everyone that it can be done without the jackasses at these clinics. I’m now going to go extinguish (rest) myself. Peace, love and all the rest.

ismelltherain

Withdrawal and Pleasure Things

I go to the methadone clinic on Fridays. My usual routine is to get there about 5:30am and wait in line for about 30 minutes. I take the dose for that day at the window and receive 6 take home doses for the week. My rate of decrease has been 5mgs every 2 weeks. In the beginning, this was no problem because if you look at percentages, when on high doses, 5mgs is not all that much. On the other hand, when I am at 45mgs/day, 5mgs is a substantial amount. So, now every 2 weeks I get set for a few days of hell after my decrease.  My last decrease was last Friday (1week ago). I am now leveling out, but this has been the worst week so far.

I have been asked many times what  withdrawal from opiates is like. Most times, I just say that it is the flu X 10. What it’s truly like, if you’ve never experienced it, you’ll never fully understand. The physical is that my calves feel like they are in a vice grips. I hurt to the marrow of my bones. My stomach is constantly churning and diarrhea is a constant. My skin is sore and nothing feels good touching it. There is an overall feeling of the worst kind of uncomfortable you can imagine. Possibly the worst part is the mental- the evil my mind plays.

There is a demon always near. It is in my ear, telling me that I want no part of sobriety and that I am not strong enough to deal with the pain I have been numb to for so long. This is one mean son of a bitch too because he uses the weakest of my weak thoughts against me. It’s as though it has talons that slice through my scalp and crack open my scull. The evil is rifling through parts of my brain, looking for the pleasure thing. It seeks to inject it with more feelgood, making me feel no more. I’m sure this seems crazy to anyone that has never experienced withdrawal.  You would be right, it is most definitely crazy. Things no normal person would think or feel. Good thing for me then because I am not normal. Such are the thoughts and feelings of an opiate addict. I am only putting my interpretation on what many before me have felt, I can assure you. It is a very dark and scary place at times. Fortunately for me, the pleasure thing in my brain has not yet been found. I am still on a path towards the light. Still not looking back.

I want to take a quick second and dedicate this blog to someone. He once was a very good friend of mine and I led him astray. The same way I was led astray by the one before me. Only difference is the one before me never made it out alive as he overdosed and died many years ago. This person knows who he is and has forgiven me, but I have yet to forgive myself. If and when I make it out of this nightmare, I hope I can help guide him through too. You know who you are and I want you to know that you are a gift to this planet. I feel that we’re going to be a team again, just in a good way this time. You are on my mind buddy, I want you to know that.

ismelltherain